Format

Send to

Choose Destination
J Perinatol. 1998 May-Jun;18(3):193-5.

Recurrent seizures in a neonate after lidocaine administration.

Author information

1
Department of Pediatrics, Johns Hopkins Medical Institutions, Baltimore, Md. 21205, USA.

Abstract

OBJECTIVE:

We report recurrent seizures in a neonate after intravenous lidocaine administration at the recommended dose for intubation and supplementation of general anesthesia.

STUDY DESIGN:

Further evaluation of this case included determination of serum lidocaine level, serum electrolyte levels, and arterial blood gas values; cerebral spinal fluid analysis; an electroencephalogram; head ultrasonography; brain stem auditory evoked response testing; and a complete developmental evaluation. Previously published literature discussing lidocaine toxicity and pharmacokinetics is reviewed.

RESULTS:

The lidocaine level in the patient was 0.3 mg/L 2 hours after the last dose was administered. Results of the remaining studies were within normal limits, and the patient had no additional seizures several months after birth.

CONCLUSION:

We caution that lidocaine administration to newborn infants at previously accepted doses may result in life-threatening side effects, including prolonged seizures.

PMID:
9659647
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center